Michigan, 2011Hail and Damaging Winds in Michigan, September 3, 2011
September 3, 2011 · NWS GRR · 9 events in 8 counties and zones
A line of severe thunderstorms struck from Muskegon to Newaygo and Isabella counties on the morning of September 3rd. A National Weather Service storm survey found a 40 mile path of intermittent downburst wind damage, with winds estimated to be from 40 to 70 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms struck from Muskegon to Newaygo and Isabella counties on the morning of September 3rd. A National Weather Service storm survey found a 40 mile path of intermittent downburst wind damage, with winds estimated to be from 40 to 70 mph.
Several trees were downed at around 8:35 a.m. in the southern part of the town of Newaygo. Scattered tree damage continued to Croton Dam. After a brief break, damage resumed near Morley in southern Mecosta County and continued to Remus in eastern Mecosta County where scattered trees and large limbs were downed. The most concentrated area of damage occurred in western Isabella County just northeast of Millbrook, where peak winds were estimated at 70 mph around 9:55 a.m. A tree fell on a house and roofs were damaged on an outbuilding and a trailer home.
Strong to severe thunderstorms struck Calhoun and Jackson Counties in the early evening. One inch diameter hail fell near Leroy in Calhoun County and several trees were downed along the path of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 6:45 AM EST, 35 minutes earlier.
Area forecast discussion, Sep 3, 6:45 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 AM EDT SAT SEP 3 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(452 AM EDT SAT SEP 3 2011)
A FRONTAL BOUNDARY STRETCHING FROM NORTHERN IOWA ACROSS NORTHERN
LOWER MICHGIAN WILL SETTLE OVER CENTRAL LOWER TODAY. THIS BOUNDARY
WILL BE A FOCUS FOR SHOWERS AND STORMS TODAY AND TONIGHT. SOME OF
THE STORMS MAY BE STRONG TO SEVERE...ESPECIALLY THIS AFTERNOON. A
STRONG COLD FRONT WILL SWEEP THROUGH THE REGION SUNDAY SETTING THE
STAGE FOR A MUCH COOLER WEEK.
&&
.SHORT TERM...(452 AM EDT SAT SEP 3 2011)
(TODAY THROUGH MONDAY)
FORECAST CONCERNS DEAL WITH CONVECTIVE TRENDS THROUGH TONIGHT.
MCS IS MOVING ALONG THE FRONTAL BOUNDARY FROM NORTHERN IOWA TO NRN
LWR. LEADING STORMS SHOULD MOVE INTO THE NW CWA AROUND 8AM. MESO
ANALYSIS SHOWS MUCAPE NEAR 3K J/KG ALREADY AND LI/S AROUND -2C.
SHEAR VALUES REMAIN HIGHEST OVER WISCONSIN AROUND 45 KTS COMPARED TO
25KTS HERE. SO CELL ORGANIZATION SHOULD DECREASE A BIT AS THEY MOVE
EAST. THAT SAID SOME OF THE STORMS MAY BE STRONG WHEN THEY MOVE
TOWARD THE NW CWA LATER THIS MORNING.
THE FRONTAL BOUNDARY WILL REMAIN OVER THE CWA TODAY AND STORMS
SHOULD CONTINUE TO FIRE. THE CWA REMAINS IN A SLIGHT RISK AREA FOR
SVR STORMS TODAY. WINDS WILL BE UNIDIRCTIONAL WITH HEIGHT SUGGESTING
A WIND THREAT. PWATS APPROACING 2 INCHES SUGGEST THAT THE STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. GIVEN THE STALLED
FRONTAL BOUNDARY AND UNIDIRCTIONAL FLOW...ECHO TRAINING IS A STRONG
POSSIBILITY THROUGH TONIGHT.
THE MAIN COLD FRONT NOW STRETCHES FROM EASTERN NORTH DAKOTA SOUTH
INOTO EASTERN NEBRASKA. THIS FRONT WILL SWEEP THROUGH THE CWA SUNDAY
MORNING. RH PROGS SUGGEST THAT WE COULD SEE THE DRY SLOT MOVE INTO
THE CWA SUNDAY MORNING BEFORE WRAPAROUND MOISTURE MOVES BACK IN
LATER IN THE DAY AND SUNDAY NIGHT.
STRONG COLD ADVECTION WILL DEVELOP SUNDAY MORNING AND CONTINUE
THROUGH MONDAY. HIRES ECMWF CONTINUES TO SHOW A STRONG SHORT WAVE
APPROACHING THE CWA MONDAY. GIVEN THE STRONG LAKE DELTA T...WE
SHOULD SEE LAKE EFFECT SHOWERS DEVELOP SUNDAY NIGHT AND CONTINUE
MONDAY. MONDAY LOOKS COOL AND BREEZING WITH ISOLD TO SCT SHOWERS AND
HIGHS IN THE LOWER TO MID 60S.
&&
.LONG TERM...(452 AM EDT SAT SEP 3 2011)
(MONDAY NIGHT THROUGH FRIDAY)
THE GOING EXTENDED FCST IS RATHER OPTIMISTIC AND HAVE NOT MADE
SIGNIFICANT CHANGES... BUT THERE ARE SOME POTENTIAL ISSUES.
FIRST...THE SFC HIGH PRESSURE RIDGE AXIS NEVER REALLY BUILDS INTO
THE CWFA...REMAINING TO OUR NORTH AND WEST. THE LOW LEVEL FLOW
THEREFORE REMAINS NORTHEASTERLY OFF LAKE HURON... AND
SLIGHT/PERSISTENT THERMAL TROUGHING AT/BELOW H8 MAY TEND TO LINGER
THROUGH MID WEEK. THIS SEEMS LIKE A GOOD RECIPE FOR EXTENSIVE
DIURNAL CUMULUS DEVELOPMENT... ESPECIALLY SOUTHEAST OF GRR... SO THE
CURRENT CLOUD COVER FCST MAY BE TOO OPTIMISTIC TUESDAY AND
WEDNESDAY.
THE SECOND ISSUE IS THE REMNANTS OF TROPICAL STORM LEE DURING THE
MID TO LATE WEEK PERIOD. THIS IS A LOW CONFIDENCE SCENARIO ATTM...
BUT WE/LL PROBABLY AT LEAST SEE SOME OF THE THICKER CIRRUS CANOPY
SPREAD INTO THE AREA AS IT HEADS NORTHEAST TOWARD THE OHIO VALLEY
REGION. ACTUALLY...THE GFS AND ECMWF ARE IN GOOD AGREEMENT IN
SHOWING THIS SYSTEM BECOMING A LARGE/BROAD CUTOFF UPPER LOW OVER
KY/SRN INDIANA THURSDAY AND FRIDAY. THIS MAY LEAD TO SCATTERED
SHOWERS MOVING FROM EAST TO WEST FOR THE LATE WEEK PERIOD OVER SRN
MI...SO POPS MAY NEED TO BE ADDED FOR AT LEAST THE I-94 CORRIDOR.
&&
.AVIATION...(745 AM EDT SAT SEP 3 2011)
LINE OF STRONG TO SEVERE TSTMS IS EXPECTED TO IMPACT THE MKG...
GRR... AND LAN TERMINALS BETWEEN 12Z AND 15Z. THEY SHOULD REMAIN
NORTH OF THE AZO... BTL AND JXN TERMINALS. WINDS MAY BRIEFLY GUST TO
30-40 KNOTS FROM THE W/NW HAS THESE SWEEP THROUGH. BEHIND THIS LINE
OF STORMS... CONFIDENCE IS LOW ON TIMING/IMPACTS OF SUBSEQUENT
STORMS LATER TODAY/TONIGHT. THEREFORE KEPT TIMING OF THE PREVIOUS
TAFS.
&&
.MARINE...(452 AM EDT SAT SEP 3 2011)
THUNDERSTORMS WILL BE THE MAIN MARINE HAZARD TODAY. WINDS AND WAVES
OUTSIDE OF STORMS WILL BE LESS THAN SCA CRITERIA. STRONG COLD
ADVECTION SUNDAY WILL CAUSE WAVES TO BUILD ABOVE 3 FEET AND A SCA IS
ANTICIPATED.
&&
.HYDROLOGY...(452 AM EDT SAT SEP 3 2011)
STORMS MOVING ALONG A STALLED FRONTAL BOUNDARY WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL TODAY INTO TONIGHT. THE THREAT FOR HEAVY
RAIN WILL END AS A STRONG COLD FRONT MOVES THROUGH SUNDAY MORNING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: 93
SHORT TERM: 93
LONG TERM: MEADE
AVIATION: MEADE
MARINE: 93
HYDROLOGY: 93
Hazardous weather outlook, Sep 3, 4:35 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 AM EDT SAT SEP 3 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-040915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
535 AM EDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORM WATCHES AND WARNINGS MAY BE ISSUED TODAY AND
TONIGHT. SEVERE THUNDERSTORMS PRODUCE WIND GUSTS OF 58 MPH OR
GREATER AND/OR HAIL OF ONE INCH OR MORE IN DIAMETER. STORM MOVEMENT
IS EXPECTED TO BE 30 TO 50 MPH FROM WEST TO EAST.
FREQUENT CLOUD TO GROUND LIGHTING STRIKES AND TORRENTIAL RAINFALL
ARE ALSO THREATS TODAY AND TONIGHT. URBAN AND SMALL STREAM FLOODING
MAY OCCUR WHERE STORMS PERSIST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A CHANCE OF THUNDERSTORMS EXISTS SUNDAY MORNING... MAINLY SOUTH AND
EAST OF GRAND RAPIDS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. THE BEST THREAT
OF SEVERE WEATHER THIS MORNING IS NORTH OF GRAND RAPIDS. AREAS OF
SOUTH OF GRAND RAPIDS STAND THE BEST CHANCE OF SEVERE WEATHER THIS
AFTERNOON AND EVENING.
LMZ844>849-040915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
535 AM EDT SAT SEP 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SPECIAL MARINE WARNINGS FOR STRONG OR SEVERE THUNDERSTORMS MAY BE
ISSUED TODAY AND TONIGHT. STORM MOVEMENT IS EXPECTED TO BE 30 TO 50
KNOTS FROM WEST TO EAST. GUSTY WINDS OF 35 KNOTS OR MORE...HAIL OF
ONE INCH OR MORE IN DIAMETER... AND FREQUENT CLOUD TO WATER LIGHTING
STRIKES ARE POSSIBLE.
INCREASING NORTHWEST WINDS AFTER MIDNIGHT TONIGHT WILL CREATE
CONDITIONS HAZARDOUS TO SMALL CRAFT AND TO ANYONE SWIMMING IN LAKE
MICHIGAN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS AND WAVES HAZARDOUS TO SMALL CRAFT...AND ANYONE SWIMMING AT
LAKE MICHIGAN BEACHES OR WALKING ON PIERS...ARE LIKELY SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. THE BEST THREAT
OF SEVERE WEATHER THIS MORNING IS NORTH OF GRAND HAVEN. AREAS OF
SOUTH OF GRAND HAVEN STAND THE BEST CHANCE OF SEVERE WEATHER THIS
AFTERNOON AND EVENING.
MEADE
Thunderstorm Wind, Ottawa
- When
- September 3, 7:20 AM EST
- Where
- Ottawa County, 0.86 mi SE of Grand Haven
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -86.220
Law enforcement in Grand Haven reported that two trees were blown down.
Thunderstorm Wind, Muskegon
- When
- September 3, 7:25 AM EST
- Where
- Muskegon County, 1.22 mi SW of Muskegon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.220, -86.250
Law enforcement from Muskegon reported receiving reports of numerous trees and power lines down across the county.
Thunderstorm Wind, Newaygo
- When
- September 3, 7:35 AM EST
- Where
- Newaygo County, 0.5 mi W of Newaygo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.420, -85.810
An NWS storm survey revealed that several trees were downed in the town of Newaygo and that scattered tree damage continued to Croton Dam.
Hail, Isabella
- When
- September 3, 7:37 AM EST
- Where
- Isabella County, 3.01 mi E of Winn
- Measured
- 1.75 in hail
- Reported by
- County Official
- Coordinates
- 43.520, -84.860
An Isabella county official reported 1.75 inch diameter hail two miles east of Winn.
Thunderstorm Wind, Kent
- When
- September 3, 7:50 AM EST
- Where
- Kent County, Kent City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.220, -85.750
Kent county law enforcement reported two trees blown down in northern Kent county at 16 mile road and Sargent road.
Thunderstorm Wind, Mecosta
- When
- September 3, 8:35 AM EST to 8:45 AM EST
- Where
- Mecosta County, 2.3 mi NNE of Sylvester
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 43.560, -85.230
An NWS storm survey found that scattered trees and large limbs were blown down from Morley to Remus.
Thunderstorm Wind, Isabella
- When
- September 3, 8:53 AM EST to 8:55 AM EST
- Where
- Isabella County, 4.51 mi WSW of Mt Pleasant
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.570, -84.850
An NWS storm survey found that peak winds estimated at 70 mph just northeast of Millbrook caused a tree to fall on a house and that roofs were damaged on an outbuilding and a trailer home.
Hail, Calhoun
- When
- September 3, 5:05 PM EST
- Where
- Calhoun County, 1.02 mi E of Joppa
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.180, -85.200
An amateur radio operator reported one inch diameter hail near Leroy.
Thunderstorm Wind, Jackson
- When
- September 3, 5:48 PM EST to 6:00 PM EST
- Where
- Jackson County, 1.38 mi S of Horton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.130, -84.520
Several large tree limbs were blown down near Brooklyn and Horton in southern Jackson county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, September 3 to 4, 20111 death · 1 injured · $296,000 · 1 in hail · 13 events
- Flash Flooding and Damaging Winds in Tennessee, September 3 to 5, 20111 death · $60,000 · 65 kt wind · 16 events
- Tornadoes and Flash Flooding in Mississippi, September 3 to 5, 20111 injured · $1.8 million · EF1 · 64 events
- High Surf in Texas, September 3, 20111 death · 1 event
- Damaging Winds in Michigan, September 3, 201110 injured · $39,000 · 65 kt wind · 15 events
- Tornadoes and Storm Surge in Florida, September 3 to 6, 2011$226,000 · EF0 · 44 events
- Tornadoes and Flash Flood in Alabama, September 3 to 5, 2011$247,000 · EF1 · 8 events
- Hail and Damaging Winds in Wisconsin, September 3, 2011$415,000 · 70 kt wind · 15 events
- Tornado and Tropical Storm in Louisiana, September 3 to 4, 2011$275,000 · EF0 · 19 events
- Hail and Damaging Winds in Ohio, September 3 to 4, 2011$317,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Illinois, September 3, 2011$260,000 · 1.75 in hail · 8 events
- Tornadoes in Mississippi, September 3 to 4, 2011$100,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337988, 337989, 337990, 337993, 337994, 337991, 337992, 337995, 337997.